Winter Storm, Bottineau
- When
- April 2, 3:24 PM CST to April 3, 8:07 PM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
A stationary surface frontal boundary extended from northeastern Montana through central North Dakota into the area of low pressure. This promoted overrunning snow across North Dakota with areas of heavy snow across northern NorthDakota.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A third in a series of low pressure systems over Wyoming and western South Dakota moved east...southeast and intensifiedover the Northern Plains during the day reaching southern Minnesota and northern Iowa on Thursday, April 3rd.A stationary surface frontal boundary extended from northeastern Montana through central North Dakota into the area of low pressure. This promoted overrunning snow across North Dakota with areas of heavy snow across northern NorthDakota. The snowfall combined with easterly winds to 25 mph created areas of blowing and drifting snow and dangerousdriving conditions. Snowfall across northern North Dakota ranged 6 to 10 inches with isolated reports of 14.5 inches.Numerous accidents were contributed icy and snow covered roads resulting in 6 serious injuries and 3 deaths acrossnorthern North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 2, 3:50 AM CST, 11 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CST WED APR 2 2003
...SIGNIFICANT SNOWFALL TONIGHT OVER THE NORTHERN TWO THIRDS OF
NORTH DAKOTA TONIGHT THROUGH THURSDAY...
GOING WITH AN ETA/AVN BLEND FOR MAIN FEATURES AND PRECIP
ACCUMULATIONS. SURFACE LOWS DEVELOP ON THE SOUTHWESTERN EDGE OF
ARCTIC AIR AND H500 VORT IMPULSES MOVE ACROSS THE REGION THROUGH
THURSDAY. A MINOR IMPULSE IS PROGGED TO MOVE ACROSS THIS
AFTERNOON...THEN MORE SIGNIFICANT IMPULSES TONIGHT THROUGH THURSDAY.
OVERRUNNING PRECIP PROGGED TO BE HEAVIEST IN NORTHERN NORTH DAKOTA
AND INTO SOUTHERN CANADA. WENT WITH A COMPROMISE OF PRECIP ESTIMATES
TO ESTIMATE 5 TO 8 INCHES NORTHERN COUNTIES AND 3 TO 6 INCHES FOR
COUNTIES ALONG I-94. EAST WINDS OF 15 TO 30 MPH WILL CREATE AREAS OF
BLOWING SNOW. WILL KEEP WATCH GOING FOR TONIGHT AND THURSDAY SINCE
BEST CHANCE OF HEAVIER SNOW IS LATE EVENING/OVERNIGHT AND THURSDAY
MORNING.
.BIS...WINTER STORM WATCH NORTH AND CENTRAL TONIGHT AND
THURSDAY...ISN..MOT..BOT..BIS..JMS
VININGNDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CST WED APR 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF THE STATE TONIGHT AND THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF THE STATE TONIGHT AND THURSDAY. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 8 INCHES ARE EXPECTED IN THE WATCH AREA...WITH 1 TO 3 INCHES OVER EXTREME SOUTHERN NORTH DAKOTA. ANOTHER STORM SYSTEM IS LIKELY TO AFFECT THE STATE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER INFORMATION. VINING
NDZ001-009-017-021825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1027 AM CST (927 AM MST) WED APR 2 2003 SNOW AND FOG ARE REDUCING VISIBILITY ACROSS MUCH OF NORTHWEST NORTH DAKOTA THIS MORNING. THE HEAVIEST BAND OF SNOW IS CENTERED ALONG THE MISSOURI RIVER...NORTH TO BLACKTAIL DAM AND RAY AND SOUTH TO CARTWRIGHT AND KEENE. VISIBILITY AT THE WILLISTON AIRPORT HAS DROPPED TO ONE HALF MILE AT TIMES. IN ADDITION ROADWAYS ARE SLICK DUE TO ICE BENEATH THE SNOW. MOTORISTS ARE URGED TO USE CAUTION... REDUCE SPEEDS AND ALLOW EXTRA STOPPING DISTANCE. ALSO TURN ON LOW BEAM HEADLIGHTS TO HELP ONCOMING TRAFFIC SEE YOUR VEHICLE. THOMSON
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Ward | 2003-04-03 | 48 | Male | Vehicle/Towed Trailer | Direct |
| Winter Storm, Ward | 2003-04-03 | Male | Vehicle/Towed Trailer | Direct | |
| Winter Storm, Ward | 2003-04-03 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350889, 5350890, 5350891, 5350892, 5350893, 5350894, 5350895, 5350896, 5350897, 5350898, 5350899, 5350900, 5350901, 5350902.